Texas, 2006

Hail in Texas, September 14, 2006

September 14, 2006 · NWS LUB · 3 events in 2 counties and zones

September 14 Severe Thunderstorm Event Summary: Scattered thunderstorms affected the western South Plains and the extreme southern Texas Panhandle during the late afternoon hours of the 14th. At least two storms became severe, and produced large hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

September 14 Severe Thunderstorm Event Summary: Scattered thunderstorms affected the western South Plains and the extreme southern Texas Panhandle during the late afternoon hours of the 14th. At least two storms became severe, and produced large hail up to the size of quarters. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 14, 2:45 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 14, 2:45 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU SEP 14 2006

.SHORT TERM...
WATER VAPOR IMAGERY AND PROFILERS SHOWING UPPER SHORT WAVE TROUGH
ROTATING NEWD OUT OF SERN NEW MEXICO. SCATTERED SHOWERS HAVE BEGUN
TO DEVELOP FROM THE WRN PANHANDLE INTO THE NERN PERMIAN BASIN.
EXPECT TO SEE SCATTERED SHOWERS AND A FEW THUNDERSTORMS ROTATE NEWD
ACROSS THE FCST AREA WITH THE UPPER WAVE WITH GRADIENT FROM
NON-MENTIONABLE POPS IN THE SW TO CHC POPS EAST. WILL GO AHEAD AND
MAINTAIN THE 10 PCT POPS IN THE OVERNIGHT PERIOD WITH THE
EXPECTATION THAT THE WAVE WILL MOVE OUT IN A TIMELY MANNER. AM A BIT
CONCERNED ABOUT THE SPEED OF THE NEXT SHORT WAVE TROUGH UPSTREAM
IMPINGING ON THE AREA LATE TONIGHT OR EARLY FRIDAY...BUT WILL TREND
TOWARD PREVIOUS TIMING COINCIDING WITH MAX HEATING AND LOW LEVEL SFC
CONVERGENCE FRIDAY AFTERNOON. AGAIN GUIDANCE TEMPS ARE CLOSE. A
LITTLE SEPARATION WITH HIGHS FOR FRIDAY BUT WILL LEAN TOWARD COOLER
SIDE GIVEN RECENT PERFORMANCE IN POST HEAVY RAIN ENVIRONMENT.

.LONG TERM...
SOUTHWEST FLOW ALOFT WILL STRENGTHEN INTO THE WEEKEND AS LARGE UPPER
LOW MIGRATES EASTWARD ACROSS THE NORTHERN ROCKIES...EXITING INTO THE
NORTHERN PLAINS EARLY SUNDAY. ASSOCIATED DEEPENING SURFACE LOW
PRESSURE IN THE CENTRAL AND NORTHERN PLAINS WILL RESULT IN MODERATE
GUSTY SOUTHERLY WINDS SATURDAY. PLUME OF TROPICAL MOISTURE FROM BAJA
WILL LIKELY BE DRAWN NORTHWARD ACROSS THE SOUTHERN ROLLING PLAINS
AND SE PANHANDLE WHERE SLIGHT CHANCE POPS WILL CONTINUE INTO SUNDAY.
AS MAIN UPPER LOW MOVES FARTHER EAST...HEIGHTS WILL FALL INTO THE
SOUTHERN PLAINS AS LARGE SCALE UPPER TROUGH IS REALIZED FROM THE
UPPER MIDWEST SSW INTO THE DESERT SOUTHWEST. MODELS ARE DEPICTING
FAIRLY STRONG COLD FRONT MOVING SOUTH ACROSS THE AREA SUNDAY
MORNING...ALTHOUGH AT THIS EARLY STAGE SOME RUN TO RUN TIMING
DIFFERENCES CAN BE EXPECTED. AFTER HIGHS IN THE 80S TO LOWER 90S
FRIDAY AND SATURDAY...DROPPED FORECAST HIGH TEMPERATURES FURTHER
INTO THE LOWER 70S TO LOWER 80S NW TO SE FOR SUNDAY...WITH GUSTY
NORTHERLY WINDS FOR MUCH OF THE DAY PERHAPS IN THE 20-30 MPH RANGE.
BETTER PRECIPITATION CHANCES MAY REMAIN JUST EAST OF THE FORECAST
AREA. GFS IS NOW BRINGING ANOTHER SOUTHERN STREAM WAVE ON SOUTH SIDE
OF BROAD UPPER TROUGH ACROSS THE AREA MONDAY...AND THAT COULD RESULT
IN ANOTHER SURGE OF COOLER AIR...BUT PRECIPITATION PROSPECTS TO
REMAIN LOW. THAT LIKELY TO BE FOLLOWED BY MORE ZONAL NW FLOW AND
MODERATING TEMPERATURES TOWARD MIDWEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  89  59  88 /  20  20  20  10
TULIA         61  88  63  88 /  20  20  20  10
PLAINVIEW     61  89  63  90 /  20  20  20  10
LEVELLAND     60  90  62  91 /  20  20  20  10
LUBBOCK       66  89  67  91 /  20  20  20  20
BROWNFIELD    63  89  65  92 /  20  20  20  20
CHILDRESS     66  91  69  95 /  30  10  20  20
SPUR          63  91  67  94 /  30  10  20  20
ASPERMONT     65  94  72  96 /  30  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07/06
Hazardous weather outlook, Sep 14, 3:40 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
440 PM CDT THU SEP 14 2006

TXZ021>044-150800-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
440 PM CDT THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT
PORTIONS OF THE SOUTH PLAINS AND THE EXTREME SOUTHERN TEXAS
PANHANDLE THROUGH THIS EVENING. CONDITIONS ARE FAVORABLE FOR A FEW
STORMS TO BECOME SEVERE WITH LARGE HAIL AND LOCALLY DAMAGING
WINDS. THE MOST LIKELY LOCATIONS TO EXPERIENCE STRONG TO SEVERE
STORMS WILL BE THOSE LOCALES WEST OF INTERSTATE 27/U.S. HIGHWAY 87.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Sep 14, 3:54 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT THU SEP 14 2006

TXZ028-142230-
LAMB TX-
454 PM CDT THU SEP 14 2006

...STRONG THUNDERSTORM ACROSS LAMB COUNTY...

AT 452 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
AN INTENSIFYING THUNDERSTORMS 10 MILES NORTH OF LITTLEFIELD...MOVING
NORTHEAST AT 20 MPH. THIS STORM MAY PRODUCE SMALL HAIL AND LOCALLY
STRONG WIND GUSTS ALONG U.S. HIGHWAY 385 NORTH OF LITTLEFIELD.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 73 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lamb

When
September 14, 4:10 PM CST to 4:44 PM CST
Where
Lamb County, 5 mi S of Springlake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.167, -102.300

A severe thunderstorm tracked northeastward from near Springlake to Olton. Multiple reports of large hail that ranged from penny to quarter size were received along the storm's path. Nickel size hail was initially reported five miles south of Springlake along U.S. Highway 385 at 16:10 CST. A motorist on U.S. Highway 70 reported quarter size hail west of Olton at 16:30 CST. Hail up to the size of pennies was reported in Olton at 16:44 as the main core of the storm passed just northwest of the city. No significant property or agricultural damage was reported.

Hail, Castro

When
September 14, 5:20 PM CST to 5:25 PM CST
Where
Castro County, 4 mi SSW of Hart
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.333, -102.150

Local farmers reported that a second severe storm produced nickel size hail along the Castro and Lamb County line between Hart and Olton shortly before 17:30 CST. No significant damage was reported.

Hail, Lamb

When
September 14, 5:20 PM CST to 5:25 PM CST
Where
Lamb County, 8 mi N of Olton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.300, -102.133

Local farmers reported that a second severe storm produced nickel size hail along the Castro and Lamb County line between Hart and Olton shortly before 17:30 CST. No significant damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532141, 5532142, 5532143.